Background: Some patients with coronavirus disease 2019 (COVID-19) develop pneumothorax. Tube thoracotomy and bulla resection could generate aerosols and cause virus transmission; the optimal treatment strategy remains unclear. Case Presentation: A 57-year-old male was transferred as a severe COVID-19 pneumonia case. On the 16th day after admission, the patient's respiratory condition deteriorated, and the chest X-ray revealed the presence of severe right-sided pneumothorax. A chest drain was immediately inserted; however, a significant air leak continued, and severe ventilator settings were required. Thus, veno-venous extracorporeal membrane oxygenation (VV-ECMO) treatment was initiated to allow the lungs to rest. After 10 days of lung-protective ventilation, the patient was weaned from ECMO and the chest drain was removed on the following day with no major comorbidities. Conclusion: The combination of ECMO with lung rest strategy could be a treatment option for intractable pneumothorax with COVID-19 to avoid unnecessary surgical procedures and aerosol generation.
Background Coagulopathy induced by COVID-19 has received much attention. Arterial and venous thrombosis of multiple organs due to COVID-19-related coagulopathy is associated with a poor outcome. Case presentation A 67-year-female was transferred to our hospital in need of intensive care for severe COVID-19 pneumonia. On day 7 after admission, despite the treatments, her respiratory and hemodynamic status deteriorated. Computed tomography revealed massive ascites and free air as well as wall defects of the transverse colon. An emergency laparotomy was undertaken in the intensive-care unit, and 17 cm of the transverse colon was resected. Histopathological findings revealed two perforation sites of 25 and 7 mm in diameter, necrosis of the intestinal mucosa around the perforation sites, and the microcirculatory thrombosis in the mesentery vessels which was suspected of having been induced by COVID-19-related coagulopathy. Conclusions The case highlights the risk of intestinal ischemia and perforation induced by COVID-19 coagulopathy. Physicians treating COVID-19 should recognize the risk and evaluate patients carefully.
BACKGROUND: Inflammatory lipid mediators in mesenteric lymph (ML), including arachidonic acid (AA), are considered to play an important role in the pathogenesis of multiple-organ dysfunction after hemorrhagic shock. A previous study suggested that vagus nerve stimulation (VNS) could relieve shock-induced gut injury and abrogate ML toxicity, resulting in the prevention of multiple-organ dysfunction. However, the detailed mechanism of VNS in lymph toxicity remains unclear. The study aimed to investigate the relationship between VNS and inflammatory lipid mediators in ML. METHODS:Male Sprague-Dawley rats underwent laparotomy and superior mesenteric artery obstruction (SMAO) for 60 minutes to induce intestinal ischemia followed by reperfusion and observation. The ML duct was cannulated, and ML samples were obtained both before and after SMAO. The distal ileum was removed at the end of the observation period. In one group of animals, VNS was performed from 10 minutes before 10 minutes after SMAO (5 V, 0.5 Hz). Liquid chromatography-electrospray ionization-tandem mass spectrometry analysis of AA was performed for each ML sample. The biological activity of ML was examined using a monocyte nuclear factor κ-light-chainenhancer of activated B cells activation assay. Western blotting of phospholipase A 2 group IIA (PLA 2 -IIA) was also performed for ML and ileum samples. RESULTS:Vagus nerve stimulation relieved the SMAO-induced histological gut injury. The concentration of AA and level of nuclear factor κ-lightchain-enhancer of activated B cells activation in ML increased significantly after SMAO, whereas VNS prevented these responses. Western blotting showed PLA 2 -IIA expression in the ML and ileum after SMAO; however, the appearance of PLA2-IIA band was remarkably decreased in the samples from VNS-treated animals. CONCLUSION: The results suggested that VNS could relieve gut injury induced by SMAO and decrease the production of AA in ML by altering PLA 2 -IIA expression in the gut and ML.
Background: Anticoagulant therapy for patients with severe coronavirus disease pneumonia is considered to improve the hypercoagulable and inflammatory state. However, bleeding complications should also be considered. Case Presentation: A 77-year-old man with a history of falls was diagnosed with COVID-19. Owing to his severe condition, he was intubated and transferred to our hospital for intensive care. Favipiravir, tocilizumab, unfractionated heparin, and ART-123 were administered to treat COVID-19 and manage the antithrombotic prophylaxis for paroxysmal atrial fibrillation (Af). On the 6th day after admission, a hematoma was noted on the left chest wall. Computed tomography (CT) revealed multiple hematomas, including hematomas on his chest wall and obturatorius internus muscle. Emergency angiography transcatheter embolization (TAE) was performed. The patient was transferred to another hospital 23 days after TAE, without complications. Conclusion:Our findings show that anticoagulation therapy and a history of falls induced multiple hematomas in a COVID-19 patient and that the condition was managed with TAE. When anticoagulants are considered in the management of Af and COVID-19 associated coagulopathy, it is necessary to closely monitor potential bleeding complications.
Intestinal ischemia-reperfusion injury leads to multiple organ injuries via gut-derived mediators following severe injury. Growing evidence suggests that exosomes secreted from intestinal epithelial cells are heavily involved in the development of systemic inflammation, but a full elucidation of its pathology remains to be completed. To produce an integrated understanding of its pathology, this study aimed to reveal the changes in exosome content after ischemic stimulation. Our result showed (1) the proteins involved in inflammation by catalyzing RNAs were upregulated, (2) hsa-miR-21-5p, hsa-miR-23a-3p, and hsa-miR-30d-5p levels were increased while hsa-miR-124-3p level was decreased, (3) the increase in unsaturated lysophosphatidylcholines levels. These results together with those of previous studies, suggest that lysophosphatidylcholines may activate the NK-κB pathway. The proteins and microRNAs jointly act to disrupt negative feedback, thereby increasing inflammation. Thus, our results clarify part of the mechanism of multi-organ failure after intestinal ischemic recanalization, thereby providing a new target for treatment.
Patient: Male, 61-year-old Final Diagnosis: Lactic acidosis • metolachlor poisoning Symptoms: Acidosis • disturbance of consciousness Medication: — Clinical Procedure: — Specialty: Toxicology Objective: Unusual clinical course Background: Metolachlor is a chloroacetamide herbicide that is extensively used worldwide. Ingestion of metolachlor causes acute toxicity via the generation of methemoglobin. Elevated levels of methemoglobin inhibit the transport of oxygen to tissue, causing hypoxia and lactic acidosis. A common treatment approach has been to reduce met-hemoglobin by administration of methylene blue. Herein, we present a case of metolachlor poisoning causing lactic acidosis that was treatable by thiamine administration, in which the methemoglobin level was not elevated. Case Report: A 61-year-old man was admitted to the emergency room with seizures and impaired consciousness after the ingestion of metolachlor (250 mL, 83%) with the intent to commit suicide. The patient’s methemoglobin and lactate levels on admission were 0.9% and 11.8 mmol/L, respectively. After admission, the levels of lactate decreased gradually; however, they increased 13 h after admission. There was no evidence of heavy alcohol consumption, hyponutrition, or chronic thiamine deficiency. We initially administered a thiamine bolus (100 mg), which immediately improved his consciousness, followed by continuous administration of the same substance (1500 mg/day). The patient’s consciousness improved, and was discharged from the intensive care unit on day 4. Conclusions: Metolachlor can cause metabolic dysfunction and lactic acidosis without an increase in methemoglobin. Moreover, thiamine administration may be beneficial for patients with metolachlor intoxication exhibiting symptoms of elevated lactate levels, impaired consciousness, and lack of elevated methemoglobin levels.
A41-year-oldwomanwasadmittedtoourhospitalforexaminationandtreatmentofleukemia.Her left abdominal pain worsened and anemia progressed. Computed tomography revealed an atraumatic splenic rupture with active bleeding. Thus, transcatheter embolization of the splenic artery was performed.Asthebleedingfromthespleenwasuncontrolled,splenectomywasperformed.Apathological diagnosisofhairycellleukemiawasmade.Thepatientwasdischargedonpostoperativeday9.Asher leukemiashowednoprogression,sheunderwentobservationfor30monthsafterthesurgery.
scite is a Brooklyn-based startup that helps researchers better discover and understand research articles through Smart Citations–citations that display the context of the citation and describe whether the article provides supporting or contrasting evidence. scite is used by students and researchers from around the world and is funded in part by the National Science Foundation and the National Institute on Drug Abuse of the National Institutes of Health.
334 Leonard St
Brooklyn, NY 11211
Copyright © 2023 scite Inc. All rights reserved.
Made with 💙 for researchers